MAUDE Adverse Event Report: BIOMERIEUX INC. BACT/ALERT® BPN CULTURE BOTTLE

BIOMERIEUX INC. BACT/ALERT® BPN CULTURE BOTTLE
Catalog Number 279019
Medical Device Problem Code False Negative Result (1225)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
A customer in the united states notified biomérieux of a false negative result associated with bact/alert® bpn bottle (reference 279019).The customer reported during testing, 19 out of 20 bottles were positive, and one (1) bottle was negative.All 20 bottles were sub-cultured on plates and grew p.Acnes, including the bottle that flagged negative after five (5) days.There is no indication or report from the laboratory or physician that the discrepant result led to any adverse event related to a patient's state of health.An internal biomérieux investigation will be initiated.
 
Additional Manufacturer Narrative
An internal biomérieux investigation was performed with results as follows: the investigation examined bact/alert® bpn (reference number 279019, lot 1049001 manufacturing directions, including the quality control release testing documentation, and all results were within specification.Quality assurance subsequently released the lot for distribution to the field.There were no other false negative complaints associated with bact/alert bpn (p/n) 279019, lot 1049001.A historical review of last year's data found no other similar false negative complaints.Given that nineteen (19) of the twenty (20) bottles in the seeded study tested positive, the most likely root cause for false negative results for the propionibacterium acnes sample in bact/alert bpn bottle is the bottle was vented during inoculation.One bottle was negative and one bottle took almost twice as long (60 hours) to flag positive but all bottles subcultured positive for propionibacterium acnes.A smaller bore needle is recommended for bottle inoculation to minimize the change in headspace gases caused by inadvertently venting the anaerobic bottle.While not suspected to be the root cause, it is highly recommended that the software on the bact/alert 3d be updated to the current version b.50.Multiple updates will have to be made to update the system from the current software version to b.50.

Brand Name
BACT/ALERT® BPN CULTURE BOTTLE
Common Device Name
BACT/ALERT® BPN CULTURE BOTTLE
Manufacturer (Section D)
BIOMERIEUX INC.
100 rodolphe street
durham NC 27712
MDR Report Key7559937
Report Number3002769706-2018-00073
Device Sequence Number1318237
Product Code MZC
UDI-Device Identifier03573026126735
UDI-Public03573026126735
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
BK050043
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 08/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/07/2018
Device Catalogue Number279019
Device Lot Number1049001
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/10/2018
Supplement Date Received by Manufacturer07/13/2018
Initial Report FDA Received Date06/01/2018
Supplement Report FDA Received Date08/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1